Hail, Pecos
- When
- April 26, 2:00 PM CST to 2:02 PM CST
- Where
- Pecos County, 5.97 mi E of Bakersfield
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.890, -102.180
A well defined dryline was apparent just east of a Roswell, NM to west of Marfa, TX line on this day. Dewpoints east of the dryline were in the upper 50s to mid 60s F.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A well defined dryline was apparent just east of a Roswell, NM to west of Marfa, TX line on this day. Dewpoints east of the dryline were in the upper 50s to mid 60s F. Large scale lift increased over the area as a series of mid level shortwave troughs and upper level jet dynamics moved overhead. Surface convergence and daytime heating, combined with the previous, resulted in severe thunderstorms during the afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 26, 1:45 PM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT SUN APR 26 2009
.DISCUSSION...
WATER VAPOR IMAGERY SHOWS A COUPLET OF UPPER SHORTWAVES OVER THE
NORTHERN ROCKIES W/IN THE MAIN TROUGH...W/ONE EJECTING NE INTO
ND...AND A DEEPER ONE DIGGING SE OVER THE GREAT SALT LAKE. CLOSER
TO HOME...SFC ANALYSIS SHOWS THE DRYLINE HAS SHARPENED UP...AND
MIXED OUT TO NEAR A KGGS-KBPG-K6R6 LINE. THE GFS INITIALIZED BEST
REGARDING LOW-LEVEL MOISTURE FIELDS...AND GUIDANCE DEWPOINTS WILL BE
LEANED TOWARD IN THE SHORT TERM. EAST OF THE DRYLINE...KMAF 12Z
RAOB HAS COME IN SIGNIFICANTLY CAPPED...BUT LOOKS OMINOUS ONCE THE
CAPPED BREAKS...W/SBCAPES IN EXCESS OF 4500 J/KG...AND MID-LEVEL
LR/S APPROACHING 8 DEG C/KM. OVERNIGHT LLJ YIELDED CONSIDERABLE
GULF MOISTURE RETURN...W/SFC DEWPOINTS IN THE MID-60S F AND PWATS
APPROACHING 230 PCT OF NORMAL AT 1.20...SO FLASH FLOODING POTENTIAL
LOOKS GOOD EAST OF THE DRYLINE FOR THIS EVENT. AS MID-LEVEL JET
APPROACHES LATER THIS AFTERNOON...0-6KM SHEAR SHOULD INCREASE
SUFFICIENTLY TO SUPPORT SUPERCELLS ALONG AND EAST OF THE DRYLINE.
WET-BULB ZEROES LOOK OPTIMAL FOR A LARGE HAIL THREAT...AND DAMAGING
WINDS CAN/T BE RULED OUT EITHER. LCLS LOOK A LITTLE HIGH FOR
TORNADOES ATTM.
DRYLINE WEAKENS SOMEWHAT MONDAY...BUT SURGES WESTWARD AND SHARPENS
MONDAY NIGHT AS A COLD FRONT WORKS SOUTH TOWARDS THE AREA...FORMING
A TRIPLE POINT IN NE NM AND LEAVING ABOUT 2/3RD OF THE FA IN THE
WARM SECTOR. MODELS STILL HINT AT OVERRIDING THE FRONT W/MINOR
SHORTWAVES TUESDAY AFTERNOON/EVENING. COUPLED W/UPSLOPE SE RETURN
FLOW...BEST CHANCES OF CONVECTION WILL BE OVER THE WRN LOW ROLLING
PLAINS AND NE PB NEAREST THE FRONT. MODELS DIFFER SLIGHTLY ON
TIMING/SOUTHWARD EXTENT OF THE FRONT...BUT ARE SIMILARLY UNSTABLE IN
THE WARM SECTOR TO WARRANT A MENTION OF SEVERE CONVECTION OVER THE
WRN LOW ROLLING HILLS AND PB TUESDAY AND TUESDAY NIGHT...W/HEAVY
RAIN ERN PB...AS FORECAST PWATS WILL BE OVER 1.5 IN THERE.
OTHERWISE...WEAK RIDGING BEGINS BUILDING IN WEDNESDAY...LEAVING A
DRY FORECAST THRU SATURDAY. SOMETIME OVER THE WEEKEND...MODELS HINT
AT PUSHING THE RIDGE EAST AND BRINGING IN ANOTHER TROUGH. TIMING
DIFFERENCES ABOUND...W/THE GFS BRINGING THE TROUGH THRU SATURDAY
NIGHT...WHILE THE ECMWF LAGS CONSIDERABLY. FOR NOW...HAVE KEPT
GRIDS DRY.
FOR TEMPS...MODEL THICKNESSES/FORECAST SOUNDINGS MATCH UP REASONABLY
W/GUIDANCE...WHICH HAS TRENDED A BIT COOLER OVER THE PAST 24 HRS.
&&
.FIRE WEATHER...
AS UPPER TROUGH PASSES...700MB SPEED MAX WILL MOVE EAST AND SFC
PRESSURE GRADIENTS WILL SLACKEN MONDAY. HOWEVER...RH/S MONDAY
AFTERNOON WILL STILL BOTTOM OUT AOB 15 PERCENT. MONDAY NIGHT...COLD
FRONT WORKING ITS WAY INTO THE REGION WILL RAISE RH/S ABOVE CRITICAL
CRITERIA TUESDAY AFTERNOON.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 64 89 66 79 / 30 10 0 30
CARLSBAD NM 52 87 56 82 / 0 0 0 10
DRYDEN TX 67 89 69 83 / 30 0 0 0
FORT STOCKTON TX 59 90 63 91 / 0 0 0 10
GUADALUPE PASS TX 52 80 57 81 / 0 0 0 0
HOBBS NM 51 86 54 79 / 0 0 0 30
MARFA TX 43 83 47 84 / 0 0 0 0
MIDLAND INTL AIRPORT TX 63 89 61 81 / 10 0 0 30
ODESSA TX 62 86 61 86 / 10 0 0 30
WINK TX 55 92 64 87 / 0 0 0 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
PLAINS/BLM ROSWELL/LNZ.
TX...RED FLAG WARNING UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR THE
FOLLOWING ZONES... ANDREWS...DAVIS/APACHE MOUNTAINS AREA...
GAINES...GUADALUPE MOUNTAINS...LOVING...REEVES COUNTY AND
UPPER TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR...
WARD...WINKLER.
&&
10/44HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1238 PM CDT SUN APR 26 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-271745- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1238 PM CDT SUN APR 26 2009 /1138 AM MDT SUN APR 26 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE DRYLINE INTO THIS EVENING. THE MOST LIKELY AREAS TO BE AFFECTED INCLUDE LOCATIONS GENERALLY EAST OF A LAMESA...TO MIDLAND...TO SANDERSON LINE. STRONG WIND GUSTS IN EXCESS OF 60 MPH...LARGE HAIL...AND FREQUENT LIGHTING WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP. AFTER MIDNIGHT THE SEVERE WEATHER THREAT WILL BEGIN TO DIMINISH ACROSS THE AREA WITH CONCERNS THEN SHIFTING TOWARDS MODERATE TO HEAVY RAINFALL ACROSS THE NORTHEASTERN AND EAST CENTRAL PERMIAN BASIN. ELEVATED FIRE WEATHER CONCERNS ARE EXPECTED ACROSS THE SOUTHEAST NEW MEXICO PLAINS...THE WESTERN PERMIAN BASIN...THE UPPER TRANS PECOS...THE VAN HORN CORRIDOR...AS WELL AS THE DAVIS AND GUADALUPE MOUNTAINS THIS AFTERNOON. RELATIVE HUMIDITIES BELOW 15 PERCENT COMBINED WITH 20 FOOT WINDS SPEEDS IN EXCESS OF 20 MPH ARE EXPECTED. A RED FLAG WARNING REMAINS IN EFFECT THROUGH EARLY THIS EVENING. STRONG WESTERLY WINDS WILL BE POSSIBLE THIS AFTERNOON ACROSS THE GUADALUPE MOUNTAINS INCLUDING GUADALUPE PASS. TRAVELERS THROUGH THE AREA SHOULD REMAIN ALERT FOR POSSIBLE STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG TO SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE PERMIAN BASIN...THE SOUTHEAST NEW MEXICO PLAINS...AND THE UPPER TRANS PECOS ON TUESDAY AS A FRONTAL BOUNDARY SAGS INTO THE REGION. LARGE HAIL ALONG WITH DAMAGING WINDS WILL BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS THE CENTRAL AND EASTERN PERMIAN BASIN...AS WELL AS THE LOWER TRANS PECOS. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 220 PM CDT SUN APR 26 2009 TXZ075-261945- PECOS- 220 PM CDT SUN APR 26 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN PECOS COUNTY. A STRONG THUNDERSTORM WAS LOCATED 22 MILES SOUTHWEST OF BAKERSFIELD AT 220 PM CDT...MOVING NORTHEAST AT 25 MPH. PEOPLE IN EASTERN PECOS COUNTY...INCLUDING THE CITY OF BAKERSFIELD... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. GUSTY WINDS TO 50 MPH AND HAIL TO ONE HALF INCH IN DIAMETER IS POSSIBLE WITH THIS STORM. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
The Midland/Odessa radar (KMAF), 117 km away, was scanning. The volume nearest the first event began at 19:59 UTC.
15 hail, 1 flash flood. Local standard time, as filed.
The hail nearly covered the ground.
The observer's windshield was broken by the hail, along with 4 other vehicles receiving damage. The roofs of a few homes were also damaged by the large hail.
Spotters reported 6 inches of flowing water across roadways. No damage or injuries were reported.
The time of this report was estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165215, 165220, 165217, 165219, 165221, 165224, 165222, 165223, 165225, 165233, 165226, 165227, 165228, 165229, 165230, 165231.